Hail, Roger Mills
- When
- May 2, 3:40 AM CST to 3:42 AM CST
- Where
- Roger Mills County, Cheyenne
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.610, -99.670
The front that pushed through Oklahoma on the first remained just south of the Red River. Moisture streaming over the front allowed for thunderstorms to develop during the early morning hours, eventually forming into a large complex.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The front that pushed through Oklahoma on the first remained just south of the Red River. Moisture streaming over the front allowed for thunderstorms to develop during the early morning hours, eventually forming into a large complex. Another area of thunderstorms, with isolated severe thunderstorms, developed during the mid to late afternoon hours as an upper level disturbance moved east out of the Texas panhandle. The second round of thunderstorms was mainly confined to the southeast part of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 2, 3:09 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
409 AM CDT SAT MAY 2 2009
.DISCUSSION...
LITTLE TIME FOR TYPING THIS MORNING WITH RAPID/WIDESPREAD
CONVECTIVE DEVELOPMENT. WAS GOING TO REMOVE NORTHWEST/WESTERN
PORTIONS OF FLASH FLOOD WATCH...BUT WITH NEW DEVELOPMENT NEAR H85
FRONTAL SURFACE...WILL GO AHEAD AND LEAVE WITH ANTECEDENT
CONDITIONS. HEAVIEST RAIN EXPECTED ACROSS CENTRAL AND NORTH-
CENTRAL OKLAHOMA THIS MORNING AND THEN FOCUS SHIFTING
SOUTH/SOUTHEAST LATE TODAY AND TONIGHT AS LARGE SCALE UPPER
FORCING APPROACHES. FLOODING/FLASH FLOODING WILL BE PRIMARY
CONCERNS WITH SECONDARY LARGE HAIL THREAT WITH SUSTAINED STORMS
THROUGH TONIGHT.
LITTLE IF ANY CHANGE MADE TO GFS GRID INITIALIZATIONS / GOING
FORECAST / BEYOND TOMORROW AS GENERAL AGREEMENT OF MEDIUM RANGE
MODELS EXISTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 58 50 62 47 / 90 60 30 20
HOBART OK 58 48 63 46 / 60 60 30 10
WICHITA FALLS TX 67 53 66 50 / 70 80 30 10
GAGE OK 59 45 63 41 / 60 40 40 10
PONCA CITY OK 60 48 63 44 / 80 50 40 20
DURANT OK 69 59 67 53 / 70 90 40 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
015>020-022>048-050>052.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.
&&
06/11HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT FRI MAY 1 2009
OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
818 PM CDT FRI MAY 1 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN NORTH
TEXAS AND PARTS OF OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM ERICK... TO ENID...
TO PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER MIDNIGHT.
IMPACTS...
HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN CONCERN.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH
LATE TONIGHT.
DISCUSSION...
A COLD FRONT... EXTENDING FROM NORTH CENTRAL TEXAS ACROSS SOUTH
CENTRAL AND EASTERN OKLAHOMA FRIDAY EVENING... WILL CONTINUE MOVING
SOUTHEAST AND WILL BE OUT OF THE AREA BY 5 AM. THUNDERSTORMS MAY
REDEVELOP NEAR THE FRONT LATER TONIGHT AS IT MOVES THROUGH
SOUTHEASTERN OKLAHOMA.... BUT IT IS MORE LIKELY THAT A CAP WILL
PREVENT STORM REDEVELOPMENT ALONG THE FRONT.
THE MAIN SEVERE WEATHER CONCERN OVERNIGHT WILL BE THE POSSIBILITY OF
ELEVATED STORMS WITH LARGE HAIL NORTH OF THE FRONT. AT THE
SURFACE... MUCH COOLER AND MORE STABLE AIR HAS OVERSPREAD THE AREA
BEHIND THE COLD FRONT. BUT WARMER AND UNSTABLE AIR ALOFT WILL
CONTINUE TO BE DRAWN NORTHWARD ABOVE THE COOLER SURFACE AIR. THIS
PROCESS WILL RESULT IN SHOWERS AND EMBEDDED THUNDERSTORMS BECOMING
MORE NUMEROUS OVERNIGHT ACROSS WESTERN NORTH TEXAS AND MUCH OF
SOUTHERN... CENTRAL... AND NORTH CENTRAL OKLAHOMA. STRONGER STORMS
COULD PRODUCE HAIL UP TO AROUND AN INCH IN DIAMETER.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
AN UPPER-LEVEL TROUGH WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST OVER THE WEEKEND. SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY MAINLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A SURFACE FRONT. AS THE UPPER TROUGH MOVES EAST OF THE
SOUTHERN PLAINS LATE SUNDAY...THE RISK OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL SUBSIDE AS DRIER AND MORE STABLE AIR MOVES INTO
THE REGION.
OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL INTO NEXT WEEK WILL RESULT IN RUNOFF AND
POSSIBLE FLASH FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 340 AM CDT SAT MAY 2 2009 OKZ016-017-022-023-020900- BLAINE OK-CUSTER OK-CADDO OK-WASHITA OK- 340 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CUSTER AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHWEST OF WEATHERFORD TO FORT COBB AT 340 AM CDT...MOVING NORTHEAST AT 25 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 342 AM CDT SAT MAY 2 2009 OKZ014-021-020900- ROGER MILLS OK-BECKHAM OK- 342 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES SOUTHWEST OF REYDON TO 7 MILES SOUTHEAST OF SWEETWATER AT 342 AM CDT...MOVING NORTHEAST AT 25 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 402 AM CDT SAT MAY 2 2009 OKZ014-016-021-020915- ROGER MILLS OK-CUSTER OK-BECKHAM OK- 402 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES WEST OF DEMPSEY TO 3 MILES EAST OF BERLIN AT 402 AM CDT...MOVING NORTHEAST AT 35 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 415 AM CDT SAT MAY 2 2009 OKZ016-017-022>024-027-020930- BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-GRADY OK- 415 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... CUSTER...GRADY AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEATHERFORD TO 3 MILES SOUTHWEST OF GRACEMONT AT 415 AM CDT...MOVING NORTHEAST AT 20 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 415 AM CDT SAT MAY 2 2009 OKZ014-016-021-020930- ROGER MILLS OK-CUSTER OK-BECKHAM OK- 415 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND ROGER MILLS COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF DEMPSEY TO 9 MILES SOUTHWEST OF HAMMON AT 416 AM CDT...MOVING NORTHEAST AT 25 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 431 AM CDT SAT MAY 2 2009 OKZ016-017-022>024-027-020945- BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-GRADY OK- 431 AM CDT SAT MAY 2 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... CUSTER...GRADY AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEATHERFORD TO LAKE CHICKASHA AT 431 AM CDT...MOVING EAST AT 20 MPH. TORRENTIAL DOWNPOURS...INTENSE CLOUD TO GROUND LIGHTNING...AND SMALL HAIL CAN BE EXPECTED. WIND GUSTS TO 45 MPH ARE ALSO POSSIBLE.
The Altus AFB radar (KFDR), 152 km away, was scanning. The volume nearest the first event began at 09:39 UTC.
6 hail. Local standard time, as filed.
The hail was reported on the east side of town.
The hail was reported near Wilshire Boulevard and Council Road.
The hail was reported at NW 15Oth Street and Santa Fe Avenue.
Up to nickel-size hail was reported at Highway 70 and Timberline Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170285, 170287, 170290, 170291, 170293, 170306.